Norwegian medical authorities are recommending young people avoid the Pandemrix vaccine following concerns by their European counterparts.
Recent research has shown a possible link between Pandemrix and narcolepsy. The illness affects sleeping patterns and can lead to sufferers falling asleep without warning.
Nineteen children and five adults in Norway have been diagnosed with narcolepsy recently. Only one of the victims had not been given the vaccine. Narcolepsy amongst Norwegian children usually occurs one per every 100,000, meaning only five diagnoses would be normal.
Statistics from Finland and Sweden show that children given Pandemrix were between six and 13 times more likely to develop narcolepsy. The European Medicines Agency CHMP now recommends limiting the use of the vaccine.
“We are confident in the recommendations regarding the use of the pandemic vaccine Pandemrix now offered in Norway", said the Institute of Public Health’s Bjørn Iversen in late October 2009 at the time of the worldwide pandemic. “Pandemrix is a good and safe vaccine.”
Norwegian health authorities advocated social responsibility over self-determination.
With one foot adamantly in both camps, Institute Director Geir Stene-Larsen admits to Aftenposten that public information about possible side effects could have been better.
“We reported this in several interviews, but still believe that it was still appropriate to vaccinate. We now also have compare the number of narcolepsy patients with how many lives we saved by offering the vaccine.”
He continues, however, “The Institute of Public Health views the conclusions of the CHMP very seriously. We have great sympathy for those affected by unexpected side effects following vaccination with Pandemrix, and would not recommend using it with what we know now if it’s possible to obtain a different vaccine.”
“Nevertheless, looking retrospectively at these new cases of narcolepsy in this way is wrong. When the swine flu pandemic was a fact, we had to consider this there and then. Narcolepsy is a new and unexpected side effect. We could not wait a year to look at the side effects.”